Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Springfield, MO

March 9, 2006Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2006, 4:32 PM CST for Oregon County, Shannon County, Missouri. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 4:32 PM CST (22:32 UTC)
Expired
Mar 9, 2006, 5:15 PM CST
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 184 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:35 PM CSTTSTM WND DMGThayer, MOTREES DOWN IN THAYER AND THOMASVILLE
Mar 9, 5:00 PM CSTTSTM WND DMGWinona, MOPOWER POLES AND TREES DOWN. ROOF OFF A CONCESSION STAND.
Mar 9, 5:00 PM CSTTSTM WND DMGWinona, MOTREES AND POWER POLES DOWN. ROOF OFF A CONCESSION STAND.
Mar 9, 5:00 PM CSTTSTM WND DMGWinona, MOTREES AND POWER POLES DOWN. ROOF OFF A CONCESSION STAND AND BLEACHERS BLOWN OVER AT BALL PARK.
Mar 9, 5:00 PM CSTTSTM WND DMGWinona, MOTREES AND POWER POLES DOWN. ROOF OFF A CONCESSION STAND. REPORTS FROM PUBLIC OF POST OFFICE ROOF ALSO DAMAGED.
Mar 9, 5:00 PM CSTTSTM WND DMGWinona, MOTREES AND POWER POLES DOWN. ROOF OFF A PAVILLION AND ROOF BLOWN OFF OF BLEACHERS AT BALL PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 12:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 092233
SVRSGF
MOC149-203-092315-
/O.NEW.KSGF.SV.W.0025.060309T2232Z-060309T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN MISSOURI.
  SHANNON COUNTY IN MISSOURI.

* UNTIL 515 PM CST.

* AT 430 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF SUMMERSVILLE TO 5 MILES SOUTHWEST OF BIRCH
  TREE TO 9 MILES NORTHWEST OF THAYER...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ALTON BY 445 PM CST.
  NEAR WINONA BY 450 PM CST.

THE TOWNS OF MONTIER...ROVER...TERESITA...KOSHKONONG...PINE CREST...
THOMASVILLE...ALLEY SPRING...ROUND SPRING...COUCH AND WEST EMINENCE
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

LAT...LON 3741 9165 3692 9167 3650 9169 3650 9113
      3681 9112 3681 9124 3708 9123 3710 9103
      3721 9115 3740 9119

$$

GAGAN
2 follow-up statements
000 
WWUS53 KSGF 092252
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CST THU MAR 9 2006

MOC149-203-092315-
/O.CON.KSGF.SV.W.0025.000000T0000Z-060309T2315Z/
SHANNON MO-OREGON MO-
451 PM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OREGON AND
SHANNON COUNTIES UNTIL 515 PM CST...

AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES NORTHEAST OF SUMMERSVILLE TO BIRCH TREE TO
THAYER...AND MOVING EAST AT 35 MPH.

THIS LINE HAS HAD A HISTORY OF PRODUCING WIND DAMAGE...INCLUDING 
DOWNED TREES AND LIMBS IN THE TOWNS OF THAYER AND THOMASVILLE AT 435 
PM. THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS 
OF OREGON AND SHANNON COUNTIES...INCLUDING THE TOWNS OF ROUND 
SPRING...ALLEY SPRING...WEST EMINENCE...ALTON...EMINENCE...COUCH... 
GREER...WINONA...MYRTLE AND MIDRIDGE.

LAT...LON 3741 9165 3692 9167 3650 9169 3650 9113
      3681 9112 3681 9124 3708 9123 3710 9103
      3721 9115 3740 9119

$$

GAGAN
000 
WWUS53 KSGF 092314
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CST THU MAR 9 2006

MOC149-203-092324-
/O.EXP.KSGF.SV.W.0025.000000T0000Z-060309T2315Z/
SHANNON MO-OREGON MO-
514 PM CST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR OREGON AND SHANNON COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 512 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3741 9165 3692 9167 3650 9169 3650 9113
      3681 9112 3681 9124 3708 9123 3710 9103
      3721 9115 3740 9119

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:45 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 9, 2:45 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST THU MAR 9 2006

.DISCUSSION...

VIGOROUS VORT MAX ALONG THE KS/MO BORDER AT MID AFTERNOON WILL MOVE
STEADILY EASTWARD AND OUT OF THE REGION TONIGHT. LOOKS LIKE SOME
SHOWERS AND MAYBE ISOLATED THUNDER WILL LINGER INTO THE EVENING
HOURS AS THE SYSTEM LIFTS OUT...BUT SKIES SHOULD BEGIN TO CLEAR FROM
WEST TO EAST TONIGHT.

TODAYS STRONG SHORTWAVE WILL BE REPLACED WITH A WSW FLOW ALOFT
TOMORROW ALLOWING FOR A QUICK REBOUND IN TEMPERATURES AS A DEEP LONG
WAVE TROUGH RE-ESTABLISHES ITSELF OVER THE WESTERN CONUS. FIRST
PIECE OF SHORTWAVE ENERGY WILL EJECT NORTHEASTWARD OUT OF THE
WESTERN TROUGH FRIDAY NIGHT. INCREASING WARM AIR ADVECTION AHEAD OF
THIS LEAD SHORTWAVE COULD ALLOW FOR SOME SCATTERED CONVECTION TO
DEVELOP LATE FRIDAY NIGHT INTO SATURDAY...BUT DEPTH OF THE MOISTURE
AND SPEED OF MOISTURE RETURN LOOK QUESTIONABLE SO NOT INCLINED TO GO
NUTS WITH POPS YET.

AS THE SHORTWAVE PASSES TO OUR NORTH SATURDAY IT MAY ALLOW A WEAK
FRONT TO SAG SOUTHWARD INTO MAINLY OUR NORTHERN CWA. SOUTHERLY WINDS
AHEAD OF THE FRONT SHOULD SET THE STAGE FOR A VERY WARM DAY
SATURDAY. AS FRONT BECOMES STATIONARY ACROSS THE CWA SATURDAY NIGHT
IT LOOKS LIKE THE NEXT SHORTWAVE WILL EJECT OUT OF THE WESTERN
TROUGH AND ALLOW FOR RENEWED CONVECTIVE DEVELOPMENT ALONG THE
BOUNDARY.

ASSUMING CONVECTIVE OUTFLOW DOESNT RETARD ITS NORTHWARD
PROGRESSION...THE FRONT SHOULD HEAD BACK NORTHWARD SUNDAY AHEAD OF
THE MAIN PIECE OF SHORTWAVE ENERGY PROGGED TO RIDE OUT INTO THE
PLAINS. SUNDAY SHOULD BE ANOTHER WARM DAY WITH GUSTY SOUTHERLY WINDS
DEVELOP IN RESPONSE TO DEEPENING LOW PRESSURE OVER THE CENTRAL
PLAINS. THIS SYSTEM WILL DRAG A FRONT THROUGH THE AREA SUNDAY NIGHT
BRINGING YET ANOTHER CHANCE OF SHOWERS/STORMS TO THE AREA.

GOING EXTENDED GRIDS APPEAR TO BE IN GOOD SHAPE. MEDIUM RANGE MODELS
ARE IN REASONABLY GOOD AGREEMENT ON BRINGING A SHOT OF COOLER AIR
INTO THE AREA MONDAY INTO TUESDAY IN THE WAKE OF THE WEEKEND
SHORTWAVE. SHOULD SEE A RATHER QUICK REBOUND IN TEMPERATURES BY
MIDWEEK AS WE TRANSITION BACK TO MORE OF A ZONAL FLOW BY MIDWEEK.

IZZI

&&

.AVIATION...

IFR CEILINGS WILL ADVECT EAST THIS AFTERNOON AS A COLD FRONT MOVES
ACROSS THE AREA. AREAS OF FOG AND SCATTERED SHOWERS WILL ALSO RESULT
IN MVFR VISIBILITIES. WINDS WILL SHIFT TO THE WEST NORTHWEST AT THE
SPRINGFIELD TERMINAL BY 21Z. SKIES WILL CLEAR FROM THE WEST LATE
THIS EVENING. PATCHY FOG MAY DEVELOP OVERNIGHT AND EARLY FRIDAY ONCE
SKIES CLEAR.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 9, 1:00 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1050 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  ISOLATED THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA THIS
  AFTERNOON INTO EARLY THIS EVENING AS A STRONG UPPER LEVEL STORM
  SYSTEM MOVES INTO THE AREA. DUE TO THE VERY COLD TEMPERATURES
  ALOFT...SOME OF THE THUNDERSTORMS COULD PRODUCE SOME HAIL SMALLER
  THAN ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A SERIES OF DISTURBANCES WILL BRING MULTIPLE CHANCES FOR
  THUNDERSTORMS TO THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT.
  THERE IS SOME POTENTIAL FOR SEVERE WEATHER DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Special weather statement, Mar 9, 12:45 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CST THU MAR 9 2006

MOZ057-058-068>071-079>083-090>092-094>098-102>105-092145-
MILLER-MARIES-HICKORY-CAMDEN-PULASKI-PHELPS-POLK-DALLAS-LACLEDE-
TEXAS-DENT-GREENE-WEBSTER-WRIGHT-LAWRENCE-CHRISTIAN-DOUGLAS-
HOWELL-SHANNON-BARRY-STONE-TANEY-OZARK-
INCLUDING THE CITIES OF...ELDON...LAKE OZARK...VIENNA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...BOLIVAR...BUFFALO...LEBANON...HOUSTON...
CABOOL...SALEM...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...AURORA...MOUNT VERNON...NIXA...
OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...MONETT...
CASSVILLE...KIMBERLING CITY...GALENA...BRANSON...FORSYTH...
GAINESVILLE...THEODOSIA
1245 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
51 IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 23 COUNTIES

IN CENTRAL MISSOURI

CAMDEN                HICKORY               MARIES
MILLER                PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                SHANNON
TEXAS

IN SOUTHWEST MISSOURI

BARRY                 CHRISTIAN             DALLAS
DOUGLAS               GREENE                LACLEDE
LAWRENCE              OZARK                 POLK
STONE                 TANEY                 WEBSTER
WRIGHT

THIS INCLUDES THE CITIES OF...AURORA...AVA...BOLIVAR...BRANSON...
BUFFALO...CABOOL...CAMDENTON...CASSVILLE...ELDON...EMINENCE...
FORSYTH...FORT LEONARD WOOD...GAINESVILLE...GALENA...HERMITAGE...
HOUSTON...KIMBERLING CITY...LAKE OZARK...LEBANON...MANSFIELD...
MARSHFIELD...MONETT...MOUNT VERNON...MOUNTAIN GROVE...NIXA...
OSAGE BEACH...OZARK...REPUBLIC...ROGERSVILLE...ROLLA...SALEM...
SPRINGFIELD...THEODOSIA...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

FOSTER
Local storm report, Mar 9, 4:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     GAINESVILLE             36.60N 92.43W
03/09/2006                   OZARK              MO   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 5 NEAR GAINSVILLE

&&

SCHULTZ
Local storm report, Mar 9, 4:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     WEST PLAINS             36.73N 91.85W
03/09/2006                   HOWELL             MO   EMERGENCY MNGR

            TREES DOWN

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:22 AM CSTSevere Thunderstorm WarningSGFOzark, Taney38 min
Mar 9, 11:43 AM CSTFlash Flood WarningSGFOregon6 hr
Mar 9, 4:03 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark55 min
Mar 9, 4:22 PM CSTSevere Thunderstorm WarningSGFDouglas27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.